Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 371, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Oct 2, 2002, 1:49 PM CDT for Sedgwick County, Kansas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 2, 2002, 1:49 PM CDT (18:49 UTC)
- Expired
- Oct 2, 2002, 2:45 PM CDT
- In force
- 56 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Sedgwick County, KS
The radar
The Wichita radar (KICT), 5 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 6.8 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 834 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 758 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 217 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.1
The text
As transmitted, in the capitals the NWS used until 2016.
893 WUUS53 KICT 021849 SVRICT KSC173-021945- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 149 PM CDT WED OCT 2 2002 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SEDGWICK COUNTY IN KANSAS * UNTIL 245 PM CDT. * AT 149 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHEAST OF CLEARWATER...OR ABOUT 11 MILES SOUTHWEST OF DOWNTOWN WICHITA...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR HAVANA AROUND 150 PM CDT... NEAR NORTHEAST WICHITA AND JABARA AIRPORT AROUND 200 PM CDT... NEAR WESTMORELAND AROUND 205 PM CDT... NEAR DOWNS AROUND 210 PM CDT... NEAR OTTAWA AROUND 215 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF PENNIES... WINDS UP TO 60 MILES AN HOUR... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR SEDGWICK COUNTY UNTIL 245 PM CDT. LAT...LON 3761 9753 3750 9735 3771 9716 3782 9736 /ES NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 3:24 AM CDT, 10 hours 25 minutes earlier.
Area forecast discussion, Oct 2, 3:24 AM CDT, 10 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 324 AM CDT WED OCT 2 2002 FCST CONCERN IS PRECIP CHANCES FOR THE FIRST FOUR PERIODS, WITH STRONG SHORT WAVE SWEEPING THROUGH AREA THURSDAY-THURSDAY NIGHT. FRONT APPEARS TO BE MOVING SOUTH FASTER THAN PREVIOUSLY THOUGHT. WITH WINDS AT RSL AT 06Z ALREADY OUT OF THE NORTH. LARGE CLUSTER OF TSRA OVER DDCS CWA IS A RESULT OF STRONG 850MB CONVERGENCE AT THE NOSE OF JET, ALONG WITH STRONG WARM ADVECTION. STRONG ISENTROPIC LIFT IN THE 305K-310 LAYER IS AIDING IN THE CONTINUED DEVELOPMENT OF SHOWERS AND STORMS OVER CENTRAL KS. TDY: THIS AREA OF ISENTROPIC LIFT SINKS SOUTH EARLY TODAY, WHICH SHOULD CONTINUE TO PROMOTE MORE SHOWER DEVELOPMENT FARTHER SOUTH. THE FRONTAL MOVEMENT WL SLOW CONSIDERABLE AS UPPER FLOW BECOMES PARALLEL TO FRONT. 850MB FLOW WL STILL ALLOW MOISTURE TO BE PUMPED OVER THE FRONT, WITH A CLASSIC OVERRUNNING SITUATION SETTING-UP. AM NOT TOTALLY CONFIDENT ON HOW MUCH AREAL COVERAGE OF PRECIP WERE GONNA GET TODAY. BUT DO FEEL WE WL HAVE SCATTERED SHOWERS AROUND THROUGHOUT THE DAY. A LARGE GRADIENT FOR MAXS WL EXISTS TODAY, WITH FRONT BISECTING CWA. LOW 60S OVER CENTRAL KS, TO AROUND 90 OVER THE SE. TNGHT: EVERY IMPRESSIVE OVERRUNNING SCENARIO SETTING UP, AS LOW LEVEL JET KICKS-UP. SFC FRONT BY 09Z THUR SHOULD BE SITUATED FROM NE OK, THROUGH THE NW TEXAS. ATTM, ISENTROPIC LIFT LOOKS VERY IMPRESSIVE OVER S CENTRAL AND SOUTHEAST KS. 850MB DPS IN THE 15 DEGREE C RANGE DOES NOT HURT ANYTHING EITHER. NOR DOES LIS ABOVE 850MB IN THE -2 TO -4 RANGE. ALL OF THIS SAID, TNGHT LOOKS WET. WL UP POPS TO LIKELY OVER SOUTH CENTRAL AND MOST OF SE. WITH CHANCE OVER CENTRAL KS. THUR: AS INTENSE SHORT WAVE APPROACHES WESTERN KS AND OK, SFC LOW WL DEEPEN OVER NW TX. AS THIS OCCURS, THE FRONT WL LIFT BACK NORTH AS A WARM FRONT. 1000-850MB THETA-E ADVECTION WL ALSO INCREASE THURSDAY, WHICH WL KEEP RAIN CHANCES IN THE FORECAST. MOST OF THE CONVECTIVE ACTIVITY WL BE DEPENDANT ON HOW MUCH HEATING WE CAN GET WITH CLOUDS AROUND. BUT ATTM MESO-ETA IS FCSTING CAPES AROUND 2000 J/KG OVER SE KS. TEMPS WL ALSO BE STRONGLY DEPENDANT ON CLOUDS. WL BUMP TEMPS UP ONLY SLIGHTLY FROM PREV FCST. THURS NGHT: COMPARED TO LAST NGHTS RUNS, ALL MODELS ARE FASTER SWEEPING THIS SYSTEM THROUGH. SO THIS PERIOD SHOULD BE WHEN THE MAIN SHORT WAVE KICKS-OUT. NEEDLESS TO SAY, THIS SHOULD BE AN INTERESTING DAY. ATTM, FEEL A LINE OF SHOWERS AND STORMS WL DEVELOP AND PUSH THROUGH THE CWA. THE SEVERITY OF THE CONVECTIVE ACTIVITY WL BE LIMITED DUE TO NOT BEING ABLE TO UTILIZE FULL INSTABILITY, WITH MAIN SYSTEM COMING THROUGH IN THE EVENING. A 110KT-120KT JET WL ACCOMPANY THIS SYSTEM AS IT LIFTS OUT, AND MUCH OF CENTRAL KS WL BE SITUATED IN THE RIGHT REAR OF IT. WL GO AHEAD AND INCREASE POPS TO LIKELY STATUS. FRI-FRIDAY NGHT: SHOWERS AND STORMS WL STILL BE POSSIBLE EARLY FRI, ESPECIALLY OVER SE KS. BY 12Z FRI, THE MAIN FRONT SHOULD BE BASICALLY ON TOP OF SE KS. PREV FCST HAS THIS WELL IN HAND. PRECIP CHANCES WILL DECREASE AS THE DAY WARES ON, SO WL SPLIT WX GRID TO ACCOUNT FOR THIS. SAT-TUES: WEAK SFC RIDGE WL SET UP ACROSS CWA SAT. PER ECMS 850MB TEMPS WL BUMP HIGHS SLIGHTLY FOR SAT. ANOTHER SHORTWAVE WL SWEEP THROUGH CWA EARLY SUNDAY, WITH ITS ASSOCIATED COLD FRONT. THE LATEST AVN IS QUIT A BIT FASTER THAN THE LAST ECM WITH THE FRONTAL PASSAGE SUNDAY/MONDAY. BUT REGARDLESS OF THE TIMING OF THIS WEAK WAVE, FEEL THERE IS NOT ENOUGH MOISTURE TO GENERATE PRECIP ALONG THIS FRONT. WITH THE ECMS PERFORMANCE WITH THIS LATEST SYSTEM, IT MIGHT HAVE A BETTER CHANCE TO VERIFY. BY MONDAY 12Z, ALL MODELS HAVE SFC RIDGE PLANTED OVER OK. ATTM, MONDAY LOOKS LIKE A FAIRLY COOL DAY, WITH LOW 70S FOR HIGHS. RETURN FLOW WL COMMENCE TUESDAY, AS TEMPS WARM BACK UP INTO THE MID 70S. FCSTID = 7 ICT 78 60 72 61 / 60 70 50 60 HUT 72 54 69 57 / 60 70 50 60 EWK 77 58 70 60 / 60 70 50 60 EQA 80 60 73 61 / 60 70 50 60 WLD 79 60 77 61 / 50 60 50 60 RSL 63 47 64 51 / 80 50 50 60 GBD 63 49 66 53 / 80 60 50 60 SLN 66 51 67 55 / 80 60 50 60 MPR 77 57 70 60 / 60 70 50 60 CFV 88 62 82 64 / 30 40 50 60 CNU 87 62 79 62 / 30 60 50 60 K88 86 62 77 62 / 30 70 50 60 .ICT... KS...NONE. LAWSON
Hazardous weather outlook, Oct 2, 12:00 PM CDT, 1 hour 49 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-031100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1200 PM CDT WED OCT 2 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE... NUMEROUS SHOWERS AND THUNDERSTORMS SHOULD PERSIST THIS AFTERNOON MAINLY ALONG, AND NORTHWEST, OF A LINE FROM ANTHONY, TO WICHITA, TO COTTONWOOD FALLS. RAINFALLS GENERALLY IN THE 1/2 TO 1 INCH RANGE ARE POSSIBLE ALONG AND NORTHWEST OF THIS SAME LINE. SOUTHEAST OF THE ANTHONY, TO WICHITA, TO COTTONFALLS LINE, ONE SHOULD EXPECT SCATTERED THUNDERSTORMS. A FEW OF THE THUNDERSTORMS MAY APPROACH SEVERITY, WITH HAIL TO AROUND 1 INCH DIAMETER, WINDS GUSTS TO AROUND 60 MPH BOTH POSSIBLE. FOR TONIGHT, THUNDERSTORMS WILL INCREASE IN BOTH COVERAGE AND INTENSITY, ESPECIALLY OVER FAR SOUTH-CENTRAL AND ALL OF SOUTHEAST KANSAS AS A SLOW-MOVING, BUT STRONG COLD FRONT APPROACHES. THE PRIMARY THREAT WILL BE VERY HEAVY RAINS, WITH A FEW LOCATIONS RECEIVING AROUND 2 INCHES BY DAYBREAK THURSDAY. .SPOTTER CALL TO ACTION STATEMENT... THERE IS A SLIGHT CHANCE THAT SPOTTERS MAY BE ACTIVATED LATE THIS AFTERNOON AND EVENING ACROSS SOUTHEAST KANSAS, AS WELL AS HARPER, SUMNER, COWLEY, SEDGWICK, AND BUTLER COUNTIES OF SOUTH-CENTRAL KANSAS. .DAYS TWO THROUGH SEVEN... FOR THURSDAY THROUGH SATURDAY TWO POSSIBILITIES WILL EXIST FOR SEVERE WEATHER THURSDAY. FIRST DURING THE AFTERNOON ALONG THE WARM FRONT, WHICH WILL MOST LIKELY BE DRAPED ACROSS SOUTHERN KANSAS. LATER IN THE EVENING ANOTHER THREAT FOR SEVERE STORMS WILL OCCUR, AS THE COLD FRONT AND STRONG UPPER LEVEL DISTURBANCE SWEEP THROUGH THE AREA. THE MAIN SEVERE THREAT WILL BE SEVERE WINDS AND LARGE HAIL. FOR SUNDAY THROUGH TUESDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 2, 1:11 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 49 min |
| Oct 2, 3:29 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 46 min |
| Oct 2, 3:35 PM CDT | Flash Flood Warning | ICT | Cowley | 5 hr |
| Oct 2, 3:55 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk | 65 min |
| Oct 2, 4:18 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 42 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.